Texas, 2001High Wind in Texas, February 24, 2001
February 24, 2001 · NWS LUB · 21 events in 21 counties and zones
21 high wind, as filed by the National Weather Service.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 24, 10:00 AM CST, 1 hour earlier.
Area forecast discussion, Feb 24, 10:00 AM CST, 1 hour before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1000 AM CST SAT FEB 24 2001
DRY AIR ADVECTION IN PROGRESS ACROSS THE FA THIS MRNG IN THE WAKE
OF THE PACIFIC FRONT/DRYLINE THAT PUSHED THROUGH DURING THE NGT.
CONCERN THIS AFTN IS THE HIGH WIND POTENTIAL ACROSS THE SOUTH
PLAINS AS INTENSE COLORADO LOW LOCATED OVR THE SE CO/OK PNHDL RAPIDLY
DEEPENS. 200NM 700MB HEIGHT DIFFERENTIAL IS PROGGED BY THE 12Z ETA
TO BE IN THE 80-90M RANGE BY 18Z. LOCAL WIND STUDY SUPPORTS SUSTAINED
WINDS 35-45 MPH WITH GUSTS 55-60 MPH GIVEN THIS LEVEL OF 700MB HIGHT
DIFFERENTIAL. TYPICALLY HIGH WIND EVENTS ACROSS THE SOUTH PLAINS REQUIRE
LI'S TO BE <+4. THE ETA SUGGESTS LI'S FROM 0 TO +4 WL BE PRESENT ACROSS
THE RGN THROUGH THE AFTN HOURS BEFORE THE MAIN INSTABILITY AXIS ROTATES
NE OUT OF THE RGN BY 00Z. THEREFORE BELIEVE THERE WL BE A 6-HR TIME
FRAME TO REACH HIGH WIND WARNING CRITERIA...MAINLY FROM 18Z-00Z.
I AM CONCERNED ABOUT THE POTENTIAL FOR LOW VSBYS DUE TO BLOWING DUST.
AREA FARMERS HAVE RECENTLY STARTED PLOWING THE FIELDS TO PREPARE FOR
SPRING CROPS. WITH LOOSE TOP SOIL AND HIGH WINDS EXPECTED...IT WILL
NOT TAKE LONG TO SEE BLOWING DUST. WL HAVE TO CLOSELY MONITOR VSBYS
OVR THE NEXT FEW HOURS AS A DUST STORM WARNING MAY BE REQUIRED.
GOES VSBL IMGRY SHOWS WRAP AROUND CLOUDS DISSIPATING WITH TIME EXCEPT
ACROSS THE NM MNTS WHERE UPSLOPE FLOW DOMINATES. BELIEVE SUNNY CONDS
WL PREVAIL. AFTN TEMPS LOOK ON TRACK.
WL UPDATE THE ZFP TO REMOVE MENTION OF PRECIP. PRECIP CURRENTLY EXITING
THE ROLLING PLAINS IS VIRGA. UPDATED ZFP OUT SHORTLY. NEW NPW OUT
BY 11 AM.
.LUB...HIGH WIND WARNING THIS AFTN TXZ021>044.
?
STIn the hours before
Special weather statement, Feb 24, 5:31 AM CST, 5 hours 29 minutes before
TXZ032-037-038-043-044-241200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 AM CST SAT FEB 24 2001
CANCEL SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...
COTTLE...DICKENS...KENT
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 AM CST FOR THE
FOLLOWING COUNTIES...
KING...STONEWALL
END
Special weather statement, Feb 24, 6:06 AM CST, 4 hours 54 minutes before
TXZ038-044-241230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
606 AM CST SAT FEB 24 2001
CANCEL SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...
KING...STONEWALL
END
High Wind, Parmer
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Parmer forecast zone
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong pacific cold front moved through West Texas during the morning of the 24th. The dry atmosphere behind the front was mixed to at least 15,000 feet during the day allowing high momentum air above the surface to mix to the ground. Sustained wind of 40 to 50 mph developed on the Caprock during the late morning and off the Caprock during the early afternoon. The wind gusted to near 60 mph across the South Plains with the TXDOT observation site at Hart reporting a 58 mph gust and the site in Progress reporting a 63 mph gust. Minor damage was reported from Lubbock northward with signs and power lines blown down in several areas. In addition, two tractor trailers were blown over on I-27 in Tulia with no injuries reported. Blowing dust reduced visibilities to less than one mile across the South Plains and extreme southern Texas Panhandle.
High Wind, Bailey
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
High Wind, Briscoe
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
High Wind, Castro
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Castro forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
High Wind, Childress
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Childress forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
High Wind, Cochran
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
High Wind, Cottle
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Cottle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
High Wind, Crosby
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Crosby forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
High Wind, Dickens
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
High Wind, Floyd
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
High Wind, Hale
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Hale forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
High Wind, Hall
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Hall forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
High Wind, Hockley
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, King
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- King forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
High Wind, Lamb
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
High Wind, Lynn
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
High Wind, Motley
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Motley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
High Wind, Swisher
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
High Wind, Terry
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Terry forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
High Wind, Yoakum
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 24, 20016 deaths · 73 injured · $31 million · F3 · 10 events
- Tornadoes in Mississippi, February 24, 2001$2.3 million · F3 · 3 events
- Tornado in Arkansas, February 24, 20011 death · 3 injured · F2 · 1 event
- Tornado in Arkansas, February 24, 2001F3 · 1 event
- Tornadoes in Mississippi, February 24, 2001$1.5 million · F2 · 2 events
- Tornadoes and Hail in Arkansas, February 24, 20012 injured · $216,000 · F2 · 11 events
- Damaging Winds in Texas, February 24, 20011 death · $12,000 · 2 events
- Tornado in Arkansas, February 24, 20018 injured · F2 · 1 event
- Flash Flood in Kansas, February 24, 20011 death · 1 event
- Lightning Strike in Illinois, February 24, 20011 death · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230272, 5230273, 5230274, 5230275, 5230276, 5230277, 5230278, 5230279, 5230280, 5230281, 5230282, 5230283, 5230284, 5230285, 5230286, 5230287, 5230288, 5230289, 5230290, 5230291, 5230292.